Nursing Homes are Failing to Properly Manage Patients’ Blood Thinner Medications

It has recently been discovered that patients are being hospitalized and dying due to nursing homes’ failure to properly manage the blood thinner Coumadin. The federal government is now instructing health inspectors across America to be vigilant in spotting these errors by nursing homes.
A memo sent last month to state health departments, the Centers for Medicare and Medicaid Services referred to a report by ProPublica and The Washington Post that drew attention to the harmful consequences of nursing homes’ mismanagement of the drug.
The analysis of government inspection reports showed that, between 2011 and 2014, at least 165 nursing home residents were hospitalized or perished due to errors associated with Coumadin or its generic form, warfarin. Nursing home residents who were given an excessive amount of the drug experienced internal bleeding. Those who were given too little of the drug experienced blood clots and strokes.
According to Thomas Hamilton, director of CMS’s survey and certification group, ProPublica’s findings “highlighted the adverse effects of poor Coumadin management for our beneficiaries and nursing home stakeholders. We wanted the public to have confidence that CMS is aware of this as well as other high risk medications.” CMS—the federal agency that regulates nursing homes—disclosed in their July 17 memo a new tool, developed with the Agency for Healthcare Research and Quality, for identifying and diminishing medication errors. The purpose of the tool is to help determine whether nursing homes are taking the proper precautions to prevent mistakes and whether they perform the appropriate protocol if they occur.
Coumadin shows clear benefits and is life-saving when taken in the right doses. However, many peer-reviewed studies warn against the drug’s deleterious effects if not closely supervised. A 2007 study reported in the American Journal of Medicine approximated that nursing home residents suffer 34,000 fatal, life-threatening or hazardous events each year related to the drug.
In 2014, the Department of Health and Human Services placed Coumadin and other anticoagulants under the category of drugs commonly implicated in “adverse drug events” and encouraged government agencies to brainstorm solutions. According to the July memo, “Adverse events related to high risk medications can have devastating effects to nursing home residents.” The prevalence of adverse events associated with such medications is a crucial concern.
Regardless of such evidence, Coumadin fatalities and hospitalizations have been relatively ignored compared to other problems in nursing homes, such as the use of antipsychotic medications. Such medications are known to diminish older adult patients’ awareness and place them at high risk for falls.
Officials with the American Health Care Association, a nursing home industry trade group, are anticipating whether the government plans to use its new medication error tool to assist in improving nursing homes or punishing them.
The federal data from earlier this year reports that approximately 1 in 6 of America’s 1.3 million nursing home residents take an anticoagulant, the majority are presumed to be on Coumadin or its generic form. At Holly Heights Care Center in Denver, Colorado, nursing supervisors in every unit monitor a document that tracks every patient on Coumadin, their dose, their blood clot rate, their ideal clotting rate, when tests are administered, whether they have been performed, and whether physicians have been identified. “If there’s a mistake, we want a system in place so that it’s caught. People get busy and they forget things but if you have a system, then it gets caught,” says Janet Snipes, administrator at Holly Heights.
Nursing homes are responsible for their patients’ health and well-being. Proper management of medications must be one of their top priorities in providing quality care to their residents.